Printer Friendly

Infections, drug changes can bring Parkinson's to the ED.

BOSTON -- Medication changes--either by the physician or the patient--and infections are the most likely culprits behind motor fluctuations that land a patient with Parkinson's disease in the emergency department.

"These people come to the ED when they have prolonged 'off' periods, or abrupt changes, like a sudden onset of rapid cycling," Dr. Stewart Factor said at the annual meeting of the American Academy of Neurology. "When this happens, the first thing to do is look for infections or other medical issues, and check to see if there have been any medication changes."

Illnesses such as a urinary tract or upper-respiratory infection can trigger dyskinesias by altering a patient's sensitivity to medication, said Dr. Factor of Emory University, Atlanta.

He cited the case of a 60-year-old woman whose "off" periods confined her to a wheelchair, but who had kept working because she remained fairly functional during her "on" times. She experienced sudden rapid cycling from virtual immobility to severe dyskinesia that made it difficult to breathe. She reported a fever of 101[degrees] F for 3 days.

In the emergency department, she displayed decreased breath sounds and crackles on the left side. A chest radiograph confirmed lower-left lobe pneumonia. She responded well to intravenous antibiotics and fluids, but the dyskinetic cycling continued despite withholding her carbidopa-levodopa and decreasing her pergolide by half. Only after 48 hours, when she became afebrile and the pneumonia had improved, was it possible to restart her medication uneventfully, Dr. Factor said.

A second patient arrived at the ED short of breath, dehydrated, and diaphoretic, with a sudden, severe escalation of choreiform dyskinesia that had been going on for several hours. His leg movements were so extreme that he experienced severe bruising from hitting them against the bed rails in the ED. His creatine kinase was more than 21,000 U/L, and his white blood cell count was elevated.

Questioning revealed that he had taken extra tablets of carbidopa-levodopa. "He had planned on going dancing that night and he didn't want to go 'off' while he was out," Dr. Factor said. This patient had a long history of self-medicating, he added:

"He had an initial excellent response to carbidopa-levodopa, but when he was off, he was confined to a wheelchair. Within 3 years of his diagnosis, he was self-medicating with large doses."

In the ED, all of the patient's medications were withheld for 12 hours, and he received intravenous fluids. He was discharged when his creatine kinase was normal, and restarted his medications.

"People who self-medicate love to be 'on,' even if it increases their dyskinesia somewhat," Dr. Factor said. "It's so much better than the alternative for them."

A thorough investigation of medication changes is always necessary when patients present with sudden changes in their motor status, he stressed. Patients may have run out of their medications, or their physician may have recently added a new drug that was increased too rapidly or stopped suddenly.

"We have seen cases where the physicians were unsure of the diagnosis and abruptly stopped the dopaminergic drugs because they didn't think the patient was benefiting," he said.

Psychiatric symptoms sometimes cause patients to change their medication regimen, he added, citing the case of a woman with Parkinson's-related psychosis. She had been prescribed 100 mg/day quetiapine after a suicide attempt, but the dose was decreased to 50 mg several years later. After the decrease, "she heard the voice of God telling her to stop her medications, and became severely immobile," Dr. Factor explained. The patient's psychiatric symptoms resolved after her dose of quetiapine was increased from 50 mg to 400 mg.

The abrupt discontinuation of dopaminergic medications can lead to a critically dangerous complication called Parkinson's hyperpyrexia syndrome (PHS). Its clinical features are nearly identical to neuroleptic malignant syndrome: severe rigidity with tremor progressing to immobility. Within 72-96 hours, most patients develop fever (as high as 107[degrees] F) and altered state of consciousness (ranging from agitation and confusion to stupor and coma) accompanied by autonomic dysregulation (tachycardia, tachypnea, labile blood pressure, urinary incontinence, or diaphoresis). There will always be leukocytosis and elevated creatine kinase.

"This is a very rare but very serious condition. About 30% of patients fail to fully recover from it, and about 4% die," Dr. Factor said.

PHS is usually associated with abrupt discontinuation of medications, including drug holidays, noncompliance, unsure diagnosis, or sudden alteration of drug regimen. It has also been associated with neuroleptic use and constitutional illness.

Dr. Factor's case report detailed a fatal incident in a man whose Parkinson's medications were diminished and then stopped while he was in jail. Within 3 days of admission to the ED, he had died from one of the most serious PHS sequelae: bilateral pulmonary emboli.

One unusual case report identified PHS in a patient who abruptly stopped eating fava beans (Mov. Disord. 2005;20:630-1). Many Parkinson's patients eat the beans because they contain appreciable amounts of levodopa, Dr. Factor said.

Other consequences of PHS include worsened Parkinson's, deep vein thrombosis, disseminated intravascular coagulation, rhabdomyolysis, and renal failure resulting from myoglobinuria.

BY MICHELE G. SULLIVAN

Mid-Atlantic Bureau
COPYRIGHT 2007 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:emergency department
Author:Sullivan, Michele G.
Publication:Clinical Psychiatry News
Geographic Code:1USA
Date:Jun 1, 2007
Words:852
Previous Article:LDL drug reduces blood glucose in diabetes.
Next Article:Risk-based cancer care has long-term benefits.
Topics:

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters